Massachusetts, 2012

Tornado and Hail in Massachusetts, July 24, 2012

July 24, 2012 · NWS BOX · 11 events in 6 counties and zones

A cold front moving through a very warm, moist airmass over Rhode Island and eastern Massachusetts resulted in showers and thunderstorms. Many of these storms became severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moving through a very warm, moist airmass over Rhode Island and eastern Massachusetts resulted in showers and thunderstorms. Many of these storms became severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 24, 1:04 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 24, 1:04 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
204 PM EDT TUE JUL 24 2012

.SYNOPSIS...
A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS...SOME
LOCALLY STRONG TO SEVERE TO THE REGION TODAY. HIGH PRESSURE BRINGS A
RETURN TO DRY WEATHER FOR WEDNESDAY. A FRONTAL BOUNDARY WILL THEN
STALL ACROSS THE REGION LATE THIS WEEK INTO THE WEEKEND...BRINGING
ROUNDS OF SCATTERED SHOWERS AND THUNDERSTORMS. CONDITIONS LOOK TO
GRADUALLY IMPROVE EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

2 PM UPDATE...

*** A FEW STRONG TO SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON ***

DESPITE COLD FRONT/WIND SHIFT ALREADY INTO SOUTHEAST
MA...CONVECTION FIRING IN THE POST FRONTAL AIRMASS IN RESPONSE TO
STRONG FORCING FROM APPROACHING S/WV TROUGH. THUS LIMITED FRONTAL
CONVERGENCE IS BEING COMPENSATED BY STRONG MID LEVEL FORCING.

FRAGMENTED LINE OF STORMS FROM COASTAL NH SOUTHWEST INTO SOUTHERN
NH/VT AND NORTHWEST MA AT 2 PM. THIS LINE IS MOVING INTO A
FAVORABLE ENVIRONMENT FOR STORM INTENSIFICATION WITH ML CAPES UP
TO 2000 J/KG AND MID LVL LAPSE RATES AROUND 6C/KM. DEEP LAYER
SHEAR IS MARGINAL AT 25 KT BUT THIS WILL INCREASE LATER TODAY.
THIS WILL LIKELY BE COMPENSATED BY STRONG MID LEVEL FORCING FOR
ASCENT BY APPROACHING S/WV AND ATTENDING +100KT UPPER LEVEL JET
WITH LFQ OVER THE AREA TOWARD 00Z. THEREFORE EXPECTING THIS LINE
TO BECOME BETTER ORGANIZED AND INTENSIFY AS IT SLIDES SOUTH INTO
MA/CT AND RI. AS A RESULT A SVR TSTM WTCH BOX IN EFFECT TIL 8 PM.

TSTM HAZARDS WILL BE STRONG TO DAMAGING WINDS/LARGE HAIL AND VERY
HEAVY DOWNPOURS. THESE STORMS SHOULD EXIT INTERIOR SOUTHERN NEW
ENGLAND BY 20-21Z BUT MAY LINGER OVER SOUTHEAST MA UNTIL 8 PM AND
POSSIBLY 11 PM OVER CAPE COD AND THE ISLANDS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
ANY LEFT OVER SCATTERED SHOWERS/THUNDERSTORMS SHOULD EXIT THE
SOUTHEAST NEW ENGLAND COAST BY MID EVENING.   OTHERWISE...MUCH DRIER
AND COOLER AIR WILL BE USHERED IN BEHIND THE COLD FRONT.  SKIES WILL
BECOME MOSTLY CLEAR AS OVERNIGHT LOWS RANGE FROM THE LOWER TO MIDDLE
50S ACROSS SOUTHWEST NH/WESTERN MA...TO THE UPPER 50S AND LOWER 60S
ACROSS MOST OTHER LOCATIONS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODEL DISCUSSION AND PREFERENCES...
SOLUTIONS AMONGST THE MEDIUM RANGE MODEL SUITE WIDEN AS TIME GOES
ON...ESPECIALLY WITH THE CHANGING UPPER LEVEL PATTERN ACROSS THE
NORTHEASTERN U.S. LATE THIS WEEK. HOWEVER...APPEARS THAT THE GENERAL
SIGNAL CONTINUES TO SHOW AN UNSETTLED PATTERN SETTING UP ACROSS THE
REGION. AS THE UPPER TROUGH OVER NEW ENGLAND SHIFTS OFFSHORE...A
MAINLY BROAD ZONAL FLOW TAKES OVER. HOWEVER...AT THE SURFACE...A
WARM FRONT TRIES TO WORK N. MODELS HAVING DIFFICULTY POSITIONING
THIS FRONT. BIG QUESTION WILL BE WHERE THIS FRONT DOES SET
UP...ALONG WITH ITS ISENTROPIC LIFT AND INSTABILITY. ONCE IT DOES
MOVE IN...IT BECOMES PARALLEL WITH THE UPPER FLOW...SO WILL SEE
SEVERAL DAYS OF OFF AND ON UNSETTLED WEATHER. MODELS ALSO SIGNALING
WEAK WAVES MOVING ALONG THIS FRONT...SO MAY SEE ROUNDS OF SCT
SHOWERS/TSTMS THROUGH AT LEAST SATURDAY AND POSSIBLY INTO SUNDAY.
SPECIFIC TIMING OF THESE WAVES IS UNCERTAIN. DOES LOOK LIKE THE
FRONT FINALLY STARTS TO SHIFT OFFSHORE AS SHORT WAVE DEVELOPS IN THE
UPPER FLOW LATE THIS WEEKEND...SO MAY START TO SEE IMPROVING
CONDITIONS EARLY NEXT WEEK. DO SUSPECT THE TIMING...THOUGH...SO
CONFIDENCE IS LOW DURING THIS PORTION OF THE FORECAST.

DETAILS...

WEDNESDAY AND WEDNESDAY NIGHT...
HIGH PRES RIDGE BUILDS ACROSS THE REGION DURING THE DAY WITH LIGHT
WIND FLOW IN PLACE. RATHER GOOD MIXING IN PLACE WITH DRY NW FLOW SO
MAY SEE SOME GUSTY WINDS DURING THE AFTERNOON...THOUGH WILL BE SHORT
LIVED. EXPECT HIGHS MAINLY IN THE LOWER-MID 80S...THOUGH A BIT
COOLER ALONG THE IMMEDIATE COAST AS WELL AS THE HIGHER TERRAIN
INLAND. WILL START TO SEE MID AND UPPER LEVEL CLOUDS INCREASE WED
NIGHT AS WARM FRONT STARTS TO APPROACH AND RIDGE MOVES OFFSHORE.

THURSDAY THROUGH SUNDAY...
AS MENTIONED ABOVE...EXPECT EXTENDED PERIOD OF UNSETTLED WEATHER
DURING THIS TIME FRAME. WARM FRONT APPROACHES...THEN SETS UP SHOP
ACROSS THE REGION. THE LOCATION WHERE THIS HAPPENS WILL BE ALL
IMPORTANT...AS THIS WILL DICTATE THE AMOUNT OF MOISTURE...LIFT AND
INSTABILITY THAT WILL WORK IN. HAVE NOTED A PRETTY DECENT LOW LEVEL
S-SW JET WORKS IN CLOSE TO OR BEHIND THIS FRONT DURING THURSDAY...SO
MAY SEE GUSTY WINDS DURING THE AFTERNOON/EVENING. DOES LOOK LIKE THE
FIRST ROUND OF SCT SHOWERS/TSTMS WILL OCCUR FROM THU AFTERNOON INTO
FRIDAY AS A SHORT WAVE MOVES ACROSS THE GREAT LAKES. SPC HAS PLACED
THE REGION IN A SLIGHT RISK OF SEVERE STORMS THU INTO EARLY FRI. AT
THIS POINT...LOOKS LIKE BEST CHANCE OF CONVECTION WILL BE AWAY FROM
THE E COAST FOR THU AFTERNOON INTO EARLY FRI MORNING. AS THIS JET
MOVES E...MOST OF THE INSTABILITY MOVES WITH IT. HOWEVER...ONE OR
TWO MORE WAVES MOVE ALONG THE STALLED FRONT SO WILL SEE ROUNDS OF
SCT SHOWERS/TSTMS THROUGH SATURDAY. HAVE CONTINUED MENTION OF
SHOWERS/TSTMS IN FORECAST INTO SATURDAY NIGHT.  ANOTHER CONCERN WILL
BE POSSIBLE TRAINING OF SHOWERS AND STORMS ALONG WITH HIGH PW/S /ON
ORDER OF 2-2.25 INCHES ESPECIALLY THU-FRI/ MAY PRODUCE FLOODING OR
FLASH FLOODING AT ANY POINT.

DOES LOOK LIKE THE UPPER PATTERN CHANGES AGAIN LATE THIS WEEKEND AS
ANOTHER SHORT WAVE MOVES OUT OF THE LAKES...HELPING PUSH THE FRONT N
OF THE REGION. MOST INSTABILITY ALSO MOVES OUT. MAY STILL SEE SCT
SHOWERS ON SUNDAY AS FINAL LOW KICKS OFFSHORE.

MONDAY...
LOOKS LIKE HIGH PRES WILL BUILD ACROSS BETWEEN SYSTEMS...WITH DRIER
NW FLOW IN PLACE. TIMING IS STILL IN QUESTION...THOUGH.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE TO HIGH CONFIDENCE.
LINE OF STRONG TO SEVERE TSTMS WILL MOVE ACROSS SOUTHERN NEW
ENGLAND/S AIRSPACE THIS AFTERNOON...EXITING BY 21Z AND 00Z FOR RI
AND SOUTHEAST MA...POSSIBLY LINGERING TIL 03Z CAPE COD AND THE
ISLANDS. A FEW STORMS WILL CONTAIN STRONG WINDS/LARGE HAIL AND
HEAVY DOWNPOURS. OTHERWISE VFR CONDITIONS TONIGHT WITH INCREASING
NNW WINDS PROVIDING GOOD VSBYS. VFR AGAIN WED WITH A DIMINISHING
WIND.

KBOS TAF...MODERATE TO HIGH CONFIDENCE.
VFR WITH A 1-3 HR WINDOW OF SCT TSTMS AND BRIEF MVFR. A FEW STRONG
STORMS ARE LIKELY WITH IMPROVEMENT 21Z-00Z. VFR TONIGHT AND WED
WITH A GUSTY NNW.

KBDL TAF...MODERATE TO HIGH CONFIDENCE.
VFR THROUGH WED WITH A MODERATE PROBABILITY OF A STRONG THUNDERSTORM
UNTIL 21Z...THEN IMPROVING.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

THURSDAY-SATURDAY...
MODERATE CONFIDENCE. PREVAILING VFR. SCT SHRA/TSRA WITH PSBL
MVFR-IFR IMPACTS. TSRA MAY BE SEVERE THU AFTERNOON INTO EARLY FRI
MORNING. LOW CONFIDENCE ON TIMING BEYOND FRI MORNING.

&&

.MARINE...
MODERATE TO HIGH CONFIDENCE THROUGH TONIGHT. WILL CONTINUE SCA FOR
HAZARDOUS SEAS AROUND 5 FEET ACROSS THE OUTER-WATERS INTO THE MID
AFTERNOON.  THESE SEAS SHOULD DIMINISH FOR A TIME LATE THIS
AFTERNOON/EVENING...BUT WILL LIKELY INCREASE AGAIN TO SCA THRESHOLDS
LATE TONIGHT BEHIND THE COLD FRONT.  LATER SHIFTS WILL LIKELY NEED
TO REISSUE SCA AND WILL PROBABLY ALSO SEE A PERIOD OF NORTH TO
NORTHWEST WIND GUSTS OF 20 TO 25 KNOTS DEVELOP TOWARD DAYBREAK
WEDNESDAY.

THE BIGGEST CONCERN FOR MARINERS WILL BE A FEW STRONG
THUNDERSTORMS.  PERHAPS A FEW EARLY THIS MORNING AND A BETTER CHANCE
THIS AFTERNOON INTO THE EARLY TO MID EVENING HOURS.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY...
MODERATE TO HIGH CONFIDENCE. NW WINDS GUSTING TO AROUND 20 KTS OVER
THE WATERS DURING THE MORNING...THEN DIMINISHING. SEAS REMAIN BELOW
SMALL CRAFT CRITERIA.

THURSDAY THROUGH SATURDAY...
MODERATE CONFIDENCE. S-SW WINDS ACROSS MOST OF THE WATERS THU-THU
NIGHT WITH GUSTS UP TO 20 KT. WITH GUSTY WINDS...SEAS MAY APPROACH 5
FT ON THE SOUTHERN OUTER WATERS INTO FRIDAY. FRONTAL SYSTEM WILL
SETTLE ACROSS THE WATERS...WITH WINDS GENERALLY 15 KT OR LESS. WILL
SEE PERIODS OF SHOWERS/TSTMS THROUGH THIS TIMEFRAME...BEST CHANCE
FROM THU AFTERNOON INTO EARLY FRI MORNING. MAY SEE SQUALLY
CONDITIONS AND FREQUENT LTNG IN ANY STORMS THU-FRI.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EDT THIS
     AFTERNOON FOR ANZ250-254>256.

&&

SYNOPSIS...FRANK/EVT
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...EVT
AVIATION...NOCERA/EVT
MARINE...FRANK/NOCERA/EVT
Hazardous weather outlook, Jul 24, 12:42 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT TUE JUL 24 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-251745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
142 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY FOR A FEW SEVERE THUNDERSTORMS THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-251-251745-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
142 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS THURSDAY
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-254>256-251745-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
142 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY FOR A FEW STRONG THUNDERSTORMS THURSDAY
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 12:56 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
156 PM EDT TUE JUL 24 2012

CTZ002>004-MAZ002>022-026-NHZ011-012-015-RIZ001>005-241915-
BARNSTABLE MA-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-CHESHIRE
NH-EASTERN ESSEX MA-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN
HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN NORFOLK
MA-EASTERN PLYMOUTH MA-HARTFORD CT-NORTHERN BRISTOL MA-NORTHERN
WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE
RI-SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL
MA-SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND
CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-WESTERN
FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-WESTERN KENT
RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
156 PM EDT TUE JUL 24 2012

...LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS
MUCH OF SOUTHERN NEW ENGLAND THIS AFTERNOON...

AT 155 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM THE VERMONT
AND MASSACHUSETTS BORDER TO MANCHESTER AND PORTSMOUTH NEW HAMPSHIRE.
THE LINE WAS MOVING SOUTHEAST AT 35 MPH.

THIS LINE OF THUNDERSTORMS WILL REACH THE ROUTE 2 CORRIDOR IN
NORTHERN MASSACHUSETTS BY 230 PM...THEN WILL REACH SPRINGFIELD...
WORCESTER AND BOSTON AROUND 3 PM. THUNDERSTORMS SHOULD REACH
HARTFORD...PROVIDENCE AND PLYMOUTH AROUND 4 PM.

THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WIND GUSTS AND LARGE HAIL...IN ADDITION TO FREQUENT
LIGHTNING AND TORRENTIAL RAINFALL.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING
AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT...RHODE ISLAND...MOST OF
MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE.

&&

LAT...LON 4239 7307 4252 7298 4283 7142 4274 7119
      4287 7082 4270 7077 4264 7057 4254 7085
      4254 7084 4233 7101 4224 7074 4195 7062
      4209 7022 4202 7017 4193 7053 4181 7053
      4157 7295 4197 7290

JWD
Local storm report, Jul 24, 12:59 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
159 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             GOFFSTOWN               43.02N  71.60W
07/24/2012  M0.75 INCH       HILLSBOROUGH       NH   TRAINED SPOTTER

&&

AED
Special weather statement, Jul 24, 1:02 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
202 PM EDT TUE JUL 24 2012

MAZ003-004-012-241900-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
202 PM EDT TUE JUL 24 2012

AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 3 MILES WEST OF PHILLIPSTON...OR ABOUT 19 MILES WEST
OF FITCHBURG...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...PHILLIPSTON...PETERSHAM...
  TEMPLETON...GARDNER...BARRE...HUBBARDSTON...WESTMINSTER...
  RUTLAND...PRINCETON...LEOMINSTER...HOLDEN...STERLING...WEST
  BOYLSTON...WORCESTER...LANCASTER...CLINTON AND BOYLSTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4247 7158 4224 7178 4252 7231 4267 7218

KJC
Special weather statement, Jul 24, 1:12 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
212 PM EDT TUE JUL 24 2012

MAZ002-241915-
WESTERN FRANKLIN MA-
212 PM EDT TUE JUL 24 2012

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 6 MILES NORTHWEST OF MONROE...OR ABOUT 6 MILES
NORTHEAST OF NORTH ADAMS...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...MONROE...ROWE...HEATH...HAWLEY...
  COLRAIN...CHARLEMONT AND BUCKLAND.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4274 7275 4268 7262 4248 7285 4250 7288
      4253 7287 4254 7289 4255 7296 4257 7298
      4266 7296 4266 7299 4268 7299 4270 7296
      4270 7302 4274 7303

KJC
Special weather statement, Jul 24, 1:21 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
221 PM EDT TUE JUL 24 2012

MAZ006-007-241915-
EASTERN ESSEX MA-WESTERN ESSEX MA-
221 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORM IN NORTHEAST MASSACHUSETTS...

AT 220 PM...A STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH AND PENNY SIZED HAIL WAS LOCATED NEAR NEWBURY...AND WAS
MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL MOVE ACROSS COASTAL ESSEX COUNTY THROUGH 315 PM.

* SOME LOCATIONS AFFECTED INCLUDE...ROWLEY...IPSWICH...ESSEX...
  GLOUCESTER AND ROCKPORT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT...MOST OF MASSACHUSETTS...
SOUTHWEST NEW HAMPSHIRE AND RHODE ISLAND.

&&

LAT...LON 4282 7083 4282 7084 4281 7085 4280 7080
      4269 7077 4266 7069 4270 7063 4264 7057
      4262 7059 4263 7061 4257 7065 4259 7068
      4256 7073 4276 7108 4287 7098 4288 7095

JWD
Special weather statement, Jul 24, 1:33 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
233 PM EDT TUE JUL 24 2012

MAZ004-012-241930-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
233 PM EDT TUE JUL 24 2012

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 2 MILES SOUTHWEST OF PETERSHAM...OR ABOUT 17 MILES
EAST OF AMHERST...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HARDWICK...BARRE...NEW
  BRAINTREE...HUBBARDSTON...OAKHAM...RUTLAND...PRINCETON...PAXTON...
  HOLDEN...LEICESTER...WEST BOYLSTON...WORCESTER...BOYLSTON...
  AUBURN...WHITINSVILLE...WESTBOROUGH...UPTON...SUTTON...
  SOUTHBOROUGH...SHREWSBURY...NORTHBRIDGE...NORTHBOROUGH...GRAFTON
  AND BERLIN.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4244 7228 4248 7229 4251 7225 4254 7227
      4257 7224 4237 7160 4234 7162 4231 7158
      4233 7154 4233 7149 4226 7153 4226 7159
      4222 7160 4219 7158 4210 7165 4240 7232

KJC

The radar

The Boston radar (KBOX), 95 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Worcester

When
July 24, 1:46 PM EST
Where
Worcester County, 0.51 mi W of Barre
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.420, -72.110

Thunderstorm Wind, Worcester

When
July 24, 2:16 PM EST
Where
Worcester County, New Braintree
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.320, -72.130

Trees on West Brookfield Street and Prouty Road were downed by thunderstorm winds. One of the trees on Prouty Road was downed onto wires.

Hail, Essex

When
July 24, 2:20 PM EST to 2:21 PM EST
Where
Essex County, Salem Cgas
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.530, -70.870

Penny to half-dollar size hail fell in Salem.

Thunderstorm Wind, Hampshire

When
July 24, 2:22 PM EST
Where
Hampshire County, 1.72 mi SW of Ware
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.250, -72.250

A tree on Route 32 was downed by thunderstorm winds.

Hail, Essex

When
July 24, 2:26 PM EST
Where
Essex County, 0.51 mi W of Lynn
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.470, -70.960

Thunderstorm Wind, Worcester

When
July 24, 2:26 PM EST
Where
Worcester County, 0.69 mi N of West Brookfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.240, -72.150

Trees on Church Street and Woods Street were downed by thunderstorm winds.

Tornado, Plymouth

When
July 24, 3:08 PM EST to 3:09 PM EST
Where
Plymouth County, 1.22 mi NW of White Horse Beach to 1.23 mi NW of White Horse Beach
Rating
EF0
Path length
0.03 mi
Path width
15 yd
Property damage
$3,000
Reported by
Newspaper
Coordinates
41.941, -70.569

The Manomet Current reported three waterspouts formed just offshore at 4:06pm EDT and then moved quickly onshore at White Horse Beach, resulting in minor damage. The damage was minimal. A window that cranks open was ripped off its hinges and shattered and a beach umbrella and a few awnings were damaged. Wind speeds were likely less than 65 mph (the minimum wind speed of an EF0 tornado).

Hail, Bristol

When
July 24, 4:15 PM EST
Where
Bristol County, 0.86 mi SW of North Bristol
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.660, -70.940

Penny size hail fell on Roosevelt Street.

Hail, Barnstable

When
July 24, 4:30 PM EST
Where
Barnstable County, 1.86 mi S of Falmouth Arpt
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
41.553, -70.550

Hail, Plymouth

When
July 24, 8:24 PM EST
Where
Plymouth County, 0.69 mi S of Scituate
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.190, -70.730

Hail, Plymouth

When
July 24, 9:09 PM EST
Where
Plymouth County, 0.69 mi S of Plymouth
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.960, -70.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyThe tornado archive for Massachusetts, 2012Warnings in Massachusetts, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403830, 403836, 403831, 403837, 403832, 403838, 403860, 403833, 403849, 403834, 403835.